Acute mucocutaneous methotrexate toxicity with marked tissue eosinophilia

Luis J. Borda, Andrew Ross, Gabriel Villada, Clara Milikowski

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Methotrexate toxicity in mucocutaneous areas is usually not associated with tissue eosinophilia. We describe a case of acute methotrexate-induced mucocutaneous erosions with interface dermatitis and eosinophils. A 76-year-old African-American woman with a history of bullous pemphigoid on methotrexate therapy presented with lower extremity cellulitis, developing oral and cutaneous erosions during hospitalization after daily dosage of methotrexate. Shallow circular cutaneous erosions were found on chest, abdomen and limbs. Laboratory results showed pancytopaenia and elevated liver function tests. Skin biopsy revealed irregular acanthotic epidermis with interface dermatitis, individual dyskeratotic cells and superficial perivascular lymphocytic infiltrate with numerous eosinophils. Methotrexate was stopped and leucovorin was administered, leading to improvement. The histopathological changes in acute mucocutaneous toxicity range from pauci-inflammatory erosions with dyskeratotic keratinocytes to interface dermatitis and infrequently seen eosinophils. This case exemplifies that interface dermatitis with a marked eosinophilic infiltrate can be found in the setting of acute mucocutaneous methotrexate toxicity.

Original languageEnglish (US)
Article number221489
JournalBMJ Case Reports
Volume2018
DOIs
StatePublished - Apr 7 2018

Fingerprint

Eosinophilia
Methotrexate
Dermatitis
Eosinophils
Skin
Bullous Pemphigoid
Cellulitis
Leucovorin
Liver Function Tests
Keratinocytes
Epidermis
African Americans
Abdomen
Lower Extremity
Hospitalization
Thorax
Extremities
Biopsy

Keywords

  • eosinophilic infiltrate
  • interface dermatitis
  • methotrexate toxicity
  • mucocutaneous erosions

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Acute mucocutaneous methotrexate toxicity with marked tissue eosinophilia. / Borda, Luis J.; Ross, Andrew; Villada, Gabriel; Milikowski, Clara.

In: BMJ Case Reports, Vol. 2018, 221489, 07.04.2018.

Research output: Contribution to journalArticle

Borda, Luis J. ; Ross, Andrew ; Villada, Gabriel ; Milikowski, Clara. / Acute mucocutaneous methotrexate toxicity with marked tissue eosinophilia. In: BMJ Case Reports. 2018 ; Vol. 2018.
@article{6f9fbd568bf749e0b83fd0e740b92b58,
title = "Acute mucocutaneous methotrexate toxicity with marked tissue eosinophilia",
abstract = "Methotrexate toxicity in mucocutaneous areas is usually not associated with tissue eosinophilia. We describe a case of acute methotrexate-induced mucocutaneous erosions with interface dermatitis and eosinophils. A 76-year-old African-American woman with a history of bullous pemphigoid on methotrexate therapy presented with lower extremity cellulitis, developing oral and cutaneous erosions during hospitalization after daily dosage of methotrexate. Shallow circular cutaneous erosions were found on chest, abdomen and limbs. Laboratory results showed pancytopaenia and elevated liver function tests. Skin biopsy revealed irregular acanthotic epidermis with interface dermatitis, individual dyskeratotic cells and superficial perivascular lymphocytic infiltrate with numerous eosinophils. Methotrexate was stopped and leucovorin was administered, leading to improvement. The histopathological changes in acute mucocutaneous toxicity range from pauci-inflammatory erosions with dyskeratotic keratinocytes to interface dermatitis and infrequently seen eosinophils. This case exemplifies that interface dermatitis with a marked eosinophilic infiltrate can be found in the setting of acute mucocutaneous methotrexate toxicity.",
keywords = "eosinophilic infiltrate, interface dermatitis, methotrexate toxicity, mucocutaneous erosions",
author = "Borda, {Luis J.} and Andrew Ross and Gabriel Villada and Clara Milikowski",
year = "2018",
month = "4",
day = "7",
doi = "10.1136/bcr-2017-221489",
language = "English (US)",
volume = "2018",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",

}

TY - JOUR

T1 - Acute mucocutaneous methotrexate toxicity with marked tissue eosinophilia

AU - Borda, Luis J.

AU - Ross, Andrew

AU - Villada, Gabriel

AU - Milikowski, Clara

PY - 2018/4/7

Y1 - 2018/4/7

N2 - Methotrexate toxicity in mucocutaneous areas is usually not associated with tissue eosinophilia. We describe a case of acute methotrexate-induced mucocutaneous erosions with interface dermatitis and eosinophils. A 76-year-old African-American woman with a history of bullous pemphigoid on methotrexate therapy presented with lower extremity cellulitis, developing oral and cutaneous erosions during hospitalization after daily dosage of methotrexate. Shallow circular cutaneous erosions were found on chest, abdomen and limbs. Laboratory results showed pancytopaenia and elevated liver function tests. Skin biopsy revealed irregular acanthotic epidermis with interface dermatitis, individual dyskeratotic cells and superficial perivascular lymphocytic infiltrate with numerous eosinophils. Methotrexate was stopped and leucovorin was administered, leading to improvement. The histopathological changes in acute mucocutaneous toxicity range from pauci-inflammatory erosions with dyskeratotic keratinocytes to interface dermatitis and infrequently seen eosinophils. This case exemplifies that interface dermatitis with a marked eosinophilic infiltrate can be found in the setting of acute mucocutaneous methotrexate toxicity.

AB - Methotrexate toxicity in mucocutaneous areas is usually not associated with tissue eosinophilia. We describe a case of acute methotrexate-induced mucocutaneous erosions with interface dermatitis and eosinophils. A 76-year-old African-American woman with a history of bullous pemphigoid on methotrexate therapy presented with lower extremity cellulitis, developing oral and cutaneous erosions during hospitalization after daily dosage of methotrexate. Shallow circular cutaneous erosions were found on chest, abdomen and limbs. Laboratory results showed pancytopaenia and elevated liver function tests. Skin biopsy revealed irregular acanthotic epidermis with interface dermatitis, individual dyskeratotic cells and superficial perivascular lymphocytic infiltrate with numerous eosinophils. Methotrexate was stopped and leucovorin was administered, leading to improvement. The histopathological changes in acute mucocutaneous toxicity range from pauci-inflammatory erosions with dyskeratotic keratinocytes to interface dermatitis and infrequently seen eosinophils. This case exemplifies that interface dermatitis with a marked eosinophilic infiltrate can be found in the setting of acute mucocutaneous methotrexate toxicity.

KW - eosinophilic infiltrate

KW - interface dermatitis

KW - methotrexate toxicity

KW - mucocutaneous erosions

UR - http://www.scopus.com/inward/record.url?scp=85045271909&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85045271909&partnerID=8YFLogxK

U2 - 10.1136/bcr-2017-221489

DO - 10.1136/bcr-2017-221489

M3 - Article

C2 - 29627775

AN - SCOPUS:85045271909

VL - 2018

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

M1 - 221489

ER -